Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 11, NWS Columbia, SC

April 15, 2018Columbia County, Richmond County, Georgia; Aiken County, Edgefield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 15, 2018, 12:41 PM EDT for Columbia County, Richmond County, Georgia; Aiken County, Edgefield County, South Carolina. It was in force for 34 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2018, 12:41 PM EDT (16:41 UTC)
Expired
Apr 15, 2018, 1:15 PM EDT
In force
34 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC

The radar

The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 12:47 PM EDTTSTM WND DMG3 Sw Augusta, GAPOWER LINES DOWN ON ANNE STREET.
Apr 15, 12:49 PM EDTTSTM WND DMG1 Sw Augusta, GALAW ENFORCEMENT REPORTS TREE DOWN ON POWER LINES ON HOLLIS ROAD.
Apr 15, 1:01 PM EDTTSTM WND DMG3 Nw Belvedere, SCSC HIGHWAY PATROL REPORTED TREES DOWN AT COUNTRY CLUB HILLS AND GREGORY LAKE ROAD.
Apr 15, 1:12 PM EDTTSTM WND GST 525 Sse Augusta, GACORRECTS PREVIOUS TSTM WND GST REPORT FROM 5 SSE AUGUSTA. WIND GUST 52 MPH AT AUGUSTA BUSH FIELD.
Apr 15, 1:12 PM EDTTSTM WND GST 525 Sse Augusta, GAWIND GUST 52 MPH AT AUGUSTA BUSH FIELD.
Apr 15, 1:14 PM EDTTSTM WND DMG2 Ne Edgefield, SCSC HIGHWAY PATROL REPORTED TREES DOWN AT CREST ROAD NEAR DOWNTOWN EDGEFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 12:13 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

930 
WUUS52 KCAE 151641
SVRCAE
GAC073-245-SCC003-037-151715-
/O.NEW.KCAE.SV.W.0011.180415T1641Z-180415T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1241 PM EDT SUN APR 15 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  East central Columbia County in east central Georgia...
  Richmond County in east central Georgia...
  Edgefield County in central South Carolina...
  Western Aiken County in central South Carolina...

* Until 115 PM EDT.

* At 1240 PM EDT, severe thunderstorms were located along a line
  extending from near Evans to near Fort Gordon to near Hephzibah,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Aiken, North Augusta, Grovetown, Evans, Augusta, Martinez,
  Clearwater, Fort Gordon, Belvedere, Edgefield, Johnston, New
  Ellenton, Gloverville, Burnettown, Trenton and Murphys Estates.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 189 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 27.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

A Tornado Watch remains in effect until 700 PM EDT for east central
Georgia...and central South Carolina.

LAT...LON 3362 8218 3359 8213 3360 8211 3363 8210
      3368 8215 3398 8195 3398 8191 3395 8189
      3389 8187 3386 8183 3381 8162 3352 8157
      3325 8193 3323 8198 3323 8203 3324 8207
      3335 8211 3352 8225
TIME...MOT...LOC 1640Z 204DEG 45KT 3354 8217 3343 8207 3331 8204 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR
2 follow-up statements
240 
WWUS52 KCAE 151700
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
100 PM EDT SUN APR 15 2018

GAC073-151708-
/O.CAN.KCAE.SV.W.0011.000000T0000Z-180415T1715Z/
Columbia GA-
100 PM EDT SUN APR 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COLUMBIA COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM EDT for east central
Georgia...and central South Carolina.

LAT...LON 3354 8203 3360 8211 3363 8210 3368 8215
      3397 8196 3398 8191 3389 8187 3386 8183
      3381 8162 3352 8157 3325 8193 3323 8198
      3323 8203 3324 8207 3335 8211 3344 8218
TIME...MOT...LOC 1658Z 202DEG 46KT 3376 8204 3365 8195 3346 8193 

$$

GAC245-SCC003-037-151715-
/O.CON.KCAE.SV.W.0011.000000T0000Z-180415T1715Z/
Richmond GA-Edgefield SC-Aiken SC-
100 PM EDT SUN APR 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR RICHMOND...EDGEFIELD AND WESTERN AIKEN COUNTIES...

At 1258 PM EDT, severe thunderstorms were located along a line 
extending from 6 miles west of Edgefield to 7 miles north of 
Belvedere to near Augusta, moving northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Aiken, North Augusta, Augusta, Clearwater, Fort Gordon, Belvedere,
Edgefield, Johnston, New Ellenton, Gloverville, Burnettown, Trenton
and Murphys Estates.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 196 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 27.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

A Tornado Watch remains in effect until 700 PM EDT for east central
Georgia...and central South Carolina.

LAT...LON 3354 8203 3360 8211 3363 8210 3368 8215
      3397 8196 3398 8191 3389 8187 3386 8183
      3381 8162 3352 8157 3325 8193 3323 8198
      3323 8203 3324 8207 3335 8211 3344 8218
TIME...MOT...LOC 1658Z 202DEG 46KT 3376 8204 3365 8195 3346 8193 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR
382 
WWUS52 KCAE 151714
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
114 PM EDT SUN APR 15 2018

GAC245-SCC003-037-151723-
/O.EXP.KCAE.SV.W.0011.000000T0000Z-180415T1715Z/
Richmond GA-Edgefield SC-Aiken SC-
114 PM EDT SUN APR 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR RICHMOND...EDGEFIELD AND
WESTERN AIKEN COUNTIES WILL EXPIRE AT 115 PM EDT...
            
The storms which prompted the warning have weakened below severe 
limits, and no longer pose an immediate threat to life or property. 
Therefore the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM EDT for east central
Georgia...and central South Carolina.

LAT...LON 3354 8203 3360 8211 3363 8210 3368 8215
      3397 8196 3398 8191 3389 8187 3386 8183
      3381 8162 3352 8157 3325 8193 3323 8198
      3323 8203 3324 8207 3335 8211 3344 8218
TIME...MOT...LOC 1713Z 204DEG 45KT 3392 8196 3381 8187 3362 8185 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 12:28 PM EDT, 13 minutes earlier.

Area forecast discussion, Apr 15, 12:28 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1228 PM EDT Sun Apr 15 2018

.SYNOPSIS...
A strong cold front will cross the area this afternoon and
evening. Showers and thunderstorms will occur along and ahead of
the front with strong to severe thunderstorms possible. Dry
high pressure will return Monday through Wednesday. A moisture
limited cold front will cross the region Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold front continues marching toward the forecast area with
showers and thunderstorms currently in the Upstate. Instability
remains moderate across the Midlands with very high shear
values. Limiting the convection has been the cloudy
skies...however temperatures have risen into the upper 70s to
low 80s across the area. With the cold front crossing this
afternoon continue to expect the potential for severe weather
with the main threat being damaging winds and lower potential
for tornadoes and hail. With the threat for this afternoon Storm
Prediction Center has issued a tornado watch 52 for much of the
Midlands and CSRA through 7 pm.

Rainfall rates with thunderstorms upstream have been in the one
half to one inch per hour range so localized flooding will also
be possible...mainly in flood prone areas.

With the strong and gusty winds across the area the lake wind
advisory will remain in effect until 8 pm.

The cold front will move east of the area this evening into
early tonight with precipitation ending. Clouds will persist
through the overnight and with cold advection overtaking the
region low temperatures will be in the mid 40s to around 50.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A dry westerly flow associated with ridging along the Gulf Coast
will dominate through Wednesday. The pressure gradient between
this ridge and low pressure well to the north combined with
mixing will result in breezy conditions during the days. The NAM
and GFS Bufkit momentum transfer tool suggests gusts 20 to 25
knots. Followed a guidance consensus for the high temperature
forecast. Leaned toward the higher low temperature guidance
because of mixing.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The medium-range models indicate dry conditions with ridging
mainly dominating through Saturday. Little moisture is depicted
with a cold front Thursday. Moisture may increase Sunday in an
onshore flow and ahead of a frontal system. The GFS and ECMWF
ensemble mean supports pops less than 20 percent through
Saturday and 20 to 30 percent Sunday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Restrictions expected through much of the period as a strong
cold front crosses the region.

Cold front has moved close to the terminals and will move into
AGS/DNL in the next hour...CAE/CUB around 18z and OGB 19z. Main
concern remains the potential for damaging and erratic wind
gusts along with heavy rainfall. TSRA will impact each terminal
for about 2 hours with low cigs and SHRA for several hours
after thunder ends. Front will move offshore this evening with
conditions improving through the evening and early overnight
hours. Winds will remain strong and gusty through the entire
period.

EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ015-016-
     018-020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Apr 15, 12:22 PM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1222 PM EDT Sun Apr 15 2018

GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-035>037-041-161630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken-
Barnwell-Orangeburg-Calhoun-Bamberg-
1222 PM EDT Sun Apr 15 2018

...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

	Tornado Watch.
 	Lake Wind Advisory.

A strong cold front will move through the area this afternoon and
evening accompanied by a band of showers and thunderstorms. Some of
the thunderstorms could be severe with tornadoes and damaging winds
the primary threats. Small hail and locally heavy rainfall capable
of producing minor flooding are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ016-029-031-038-161630-
Chesterfield-Lee-Sumter-Clarendon-
1222 PM EDT Sun Apr 15 2018

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

A strong cold front will move through the area this afternoon and
evening accompanied by a band of showers and thunderstorms. Some of
the thunderstorms could be severe with damaging winds the primary
threat. However, isolated tornadoes, hail, locally heavy rainfall
capable of producing minor flooding is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 15, 10:54 AM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
1054 AM EDT SUN APR 15 2018

GAZ040-063-SCZ018-151515-
Lincoln GA-McDuffie GA-McCormick SC-
1054 AM EDT SUN APR 15 2018

...Showers with Strong Winds in Parts of Lincoln...
McDuffie and McCormick Counties....

At 1051 AM EDT...National Weather Service doppler radar indicated
showers with strong winds in parts of McCormick, Lincoln, and
Mcduffie Counties. These showers will continue through noon.
Thunderstorms may develop.

  HAZARD...Strong winds 40 to 50 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Thomson, McCormick, Lincolnton, Lake Strom Thurmond, Bobby Brown
State Park, Plum Branch, Willington, Mount Carmel and Mesena.

This includes Interstate 20 in Georgia between mile markers 166 and
176.

LAT...LON 3365 8258 3366 8251 3365 8249 3398 8265
      3396 8257 3402 8259 3408 8248 3406 8233
      3397 8230 3402 8225 3398 8220 3399 8215
      3370 8231 3364 8244 3359 8241 3355 8244
      3354 8241 3335 8252 3335 8255 3360 8265
TIME...MOT...LOC 1451Z 216DEG 17KT 3387 8237
Special weather statement, Apr 15, 12:31 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
1231 PM EDT SUN APR 15 2018

GAZ064-065-SCZ018-025-030-151715-
Richmond GA-Columbia GA-Aiken SC-McCormick SC-Edgefield SC-
1231 PM EDT SUN APR 15 2018

...Strong Thunderstorms Will Impact Portions of Richmond...
northeastern Columbia...western Aiken...southeastern McCormick and
Edgefield Counties Until 115 PM EDT....

...Mariners on Lake Strom Thurmond Should Seek Safe Harbor...

At 1229 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles southeast
of Lincolnton to 6 miles southeast of Hephzibah...and moving north at
50 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include... Aiken,
Augusta, Grovetown, Evans, Martinez, Fort Gordon, Belvedere,
Edgefield, Hephzibah, Johnston, New Ellenton, Jackson, Trenton,
Parksville, Modoc and Murphys Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

This includes the following highways...
 Interstate 20 in Georgia between mile markers 190 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 25.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3369 8222 3376 8225 3398 8210 3398 8205
      3395 8204 3398 8190 3389 8187 3386 8183
      3384 8176 3355 8151 3325 8185 3326 8192
      3323 8198 3324 8206 3323 8209 3368 8228
TIME...MOT...LOC 1629Z 192DEG 52KT 3373 8230 3321 8204

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:56 AM EDTLake Wind AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond40 hr
Apr 15, 10:54 AM EDTSpecial Weather StatementCAELincoln, McDuffie21 min
Apr 15, 12:31 PM EDTSpecial Weather StatementCAERichmond44 min
Apr 15, 1:12 PM EDTSevere Thunderstorm WarningCAEBurke33 min
Apr 15, 1:34 PM EDTSpecial Weather StatementCAENewberry, Saluda26 min
Apr 15, 1:42 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Newberry, Saluda48 min
Apr 15, 2:09 PM EDTTornado WarningCAELexington21 min
Apr 15, 2:13 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg62 min
Apr 15, 2:18 PM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Lexington, Newberry, Richland57 min
Apr 15, 2:23 PM EDTAreal Flood AdvisoryCAEFairfield, Lexington, Newberry, Richland2 hr
Apr 15, 2:40 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Richland65 min
Apr 15, 2:43 PM EDTTornado WarningCAEFairfield17 min
Apr 15, 2:51 PM EDTTornado WarningCAEFairfield, Lancaster24 min
Apr 15, 3:01 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster59 min
Apr 15, 3:32 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more58 min
Apr 15, 3:48 PM EDTSevere Thunderstorm WarningCAEChesterfield72 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.